SciELO - Scientific Electronic Library Online

 
vol.80 suppl.3Manifestations of reactional tuberculoid pattern in borderline leprosy: comparative, histochemical and immunohistochemical study, in skin biopsies, between type 1 reactions ocurred before and during multidrugtherapyClinical and epidemiological profile of patients diagnosed with leprosy in a reference center in the notheast of Brazil author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Anais Brasileiros de Dermatologia

On-line version ISSN 1806-4841

Abstract

PONCHET, Maria Raquel Nogueira C.; VILELA, Maria Apparecida C.; SINAHARA, Karen Krist Suni  and  DOTTO, Patrícia de Freitas. Evaluation of adverse events triggered by the use of chloroquine diphosphate, emphasis on retina toxicity, in 350 patients with lupus erythematosus. An. Bras. Dermatol. [online]. 2005, vol.80, suppl.3, pp. S275-S282. ISSN 1806-4841.  http://dx.doi.org/10.1590/S0365-05962005001000003.

BACKGROUND: The occurrence of antimalarial retinopathy is reducing all over the world, but are few brazilian studies. OBJECTIVES: Analysis of the occurrence of adverse effects, triggered by use of 250mg/d of chloroquine diphosphate in 350 patients with for lupus erythematosus. METHODS: Review of clinical records and analysis between adverse effects and the daily dose per kg, age and the differents types of lupus erythematosus; and the periodicity of ophthalmologic screening. RESULTS: 35,7% of adverse effects, ocular toxicity (17,4%): retinal pigmentation suggestive of antimalarial retinopathy (12%), corneal deposits (3,1%) and acute visual symptoms(2,3%); gastrointestinal (10%), cutaneous (3,4%), headache (2,9%), neuromuscular (1,7%) and psychiatric (0,3%). Antimalarial retinopathy confirmed in 2,6%. No statistically significant association between occurrence of adverse effects and retinotoxicity with the daily dose per kg and the type of lupus erythematosus. Retinotoxicity was statistically significant (p=0,004) in patients over 50 years. Ophthalmologic screening was conducted on average after 10,5 months. CONCLUSIONS: Antimalarial retinopathy occurred in 2,6% of the patients. Ophthalmologic screening had to be more careful in patients over 50 years because the difficulty to differentiate between initial antimalarial retinopathy and senile macular degeneration.

Keywords : Chloroquine [adverse effects]; Macular degeneration [chemically induced]; Macular degeneration [cutaneous]; Macular degeneration [therapy].

        · abstract in Portuguese     · text in Portuguese     · pdf in Portuguese